Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 66, NWS Flagstaff, AZ

October 4, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 4, 2011, 2:13 PM MST for Yavapai County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2011, 2:13 PM MST (21:13 UTC)
Expired
Oct 4, 2011, 2:45 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 188 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS55 KFGZ 042113
SVRFGZ
AZC025-042145-
/O.NEW.KFGZ.SV.W.0066.111004T2113Z-111004T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
213 PM MST TUE OCT 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 209 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL MOHAVE COUNTY...OR 51 MILES NORTHWEST OF
  WICKENBURG...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN YAVAPAI COUNTY AT 230 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3456 11334 3478 11335 3484 11332 3478 11307
      3443 11328 3445 11335 3456 11335
TIME...MOT...LOC 2111Z 197DEG 29KT 3451 11337

$$

RB
2 follow-up statements
240 
WWUS55 KFGZ 042124
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
224 PM MST TUE OCT 4 2011

AZC025-042145-
/O.CON.KFGZ.SV.W.0066.000000T0000Z-111004T2145Z/
YAVAPAI AZ-
224 PM MST TUE OCT 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR WEST CENTRAL YAVAPAI COUNTY...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME WEST CENTRAL YAVAPAI COUNTY...OR 10 MILES WEST 
OF BAGDAD AND 50 MILES WEST OF PRESCOTT...MOVING NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN YAVAPAI COUNTY AT 240 PM MST

LAT...LON 3456 11334 3478 11335 3484 11332 3478 11307
      3443 11328 3445 11335 3456 11335
TIME...MOT...LOC 2124Z 195DEG 31KT 3464 11330

$$

RB
934 
WWUS55 KFGZ 042140
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST TUE OCT 4 2011

AZC025-042150-
/O.EXP.KFGZ.SV.W.0066.000000T0000Z-111004T2145Z/
YAVAPAI AZ-
240 PM MST TUE OCT 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YAVAPAI COUNTY
WILL EXPIRE AT 245 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3456 11334 3478 11335 3484 11332 3478 11307
      3443 11328 3445 11335 3456 11335
TIME...MOT...LOC 2140Z 195DEG 31KT 3477 11326

$$

RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:00 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Oct 4, 9:00 AM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE OCT 4 2011

.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS ARIZONA TODAY. ACCOMPANYING
THE FRONT WILL BE SHOWERS AND THUNDERSTORMS...SOME POTENTIALLY
SEVERE...ALONG WITH STRONG SOUTHERLY WINDS. DRIER WEATHER IS EXPECTED
ON WEDNESDAY. A STRONGER COLD FRONT WILL SWEEP ACROSS THE STATE ON
THURSDAY WITH WIDESPREAD PRECIPITATION...INCLUDING HIGH ELEVATION
SNOW...AND MUCH COLDER TEMPERATURES.

&&

.DISCUSSION...WV IMAGERY SHOWS THE UPPER LEVEL TROUGH IS MOVING
ONSHORE ACROSS SRN CALIF THIS MORNING. AHEAD OF THE TROUGH CONVECTION
HAS BEEN ONGOING FOR MANY HOURS ACROSS SERN NV AND SRN CALIF. LIGHT
SHOWERS WERE ALSO NOTED ACROSS EASTERN AZ...INCLUDING NAVAJO AND
APACHE COUNTIES...AND FARTHER EAST IN NM. MUCH OF CENTRAL AND WESTERN
AZ IS CONVECTION FREE AT THIS TIME. SATELLITE IMAGERY ALSO INDICATES
THE TROUGH HAS TAKEN ON A NEGATIVE TILT. NAM AND SREF MODELS HAVE
HANDLED ALL OF THIS QUITE WELL.

TROUGH WILL MOVE ONSHORE DURING THE DAY AND CONVECTION IS EXPECTED TO
FILL IN ACROSS MUCH OF NRN AZ. BEST DEEP-LAYER VERTICAL SHEAR IS
CURRENTLY OVER FAR WRN AZ AND WILL PROGRESS EASTWARD DURING THE DAY.
ENOUGH SHEAR IS PRESENT FOR ORGANIZED CONVECTION TO DEVELOP AND SOME
STORMS COULD BECOME SEVERE. MAIN THREAT WILL LIKELY BE LARGE HAIL AND
STRONG WINDS...BUT CANNOT RULE OUT THE POSSIBILITY OF A TORNADO.

THE TROUGH WILL DEAMPLIFY AS IT TRAVERSES THE STATE TONIGHT IN
RESPONSE TO A STRONGER TROUGH DEVELOPING ACROSS THE ERN PACIFIC AND
WEST COAST. CONSEQUENTLY...EXPECT SHOWER ACTIVITY TO DIMINISH
OVERNIGHT AND WEDNESDAY AS THE SECOND TROUGH APPROACHES.  MODEL
SOUNDINGS CONTINUE TO SHOW MID/HIGH CLOUDS ON WEDNESDAY AND THESE
COULD PRODUCE A LIGHT SHOWER OR VIRGA SO LOW POPS REMAIN IN THE
FORECAST. SOUTHWEST WINDS WILL BECOME STRONG AND GUSTY AND WILL
LIKELY CONTINUE OVERNIGHT ESPECIALLY IN THE LOCATIONS DOWNWIND OF THE
HIGHER TERRAIN...INCLUDING EAST OF THE SAN FRANCISCO PEAKS AND KAIBAB
PLATEAU.

.PREV DISCUSSION (330 AM)...THURSDAY AND FRIDAY...A POWERFUL COLD
FRONT AND UPPER LEVEL TROUGH WILL AFFECT AZ. ON THURSDAY...A STRONG
COLD FRONT WILL CROSS OUR AREA DURING THE DAY. THERE ARE SEVERAL
IMPACTS FROM THIS FRONT...INCLUDING SOUTHWEST WIND GUSTS IN THE 40 TO
50 MPH RANGE. A BAND OF RAIN AND POSSIBLY A FEW THUNDERSTORMS ARE
EXPECTED ALONG THE FRONT...STARTING IN NW AZ AFTER MIDNIGHT THURSDAY
MORNING...REACHING THE WHITE MTNS BY EARLY AFTERNOON. THE VERY COLD
AIRMASS BEHIND THE FRONT SUGGESTS SNOW SHOWERS THURSDAY EVENING ABOVE
6500 FEET ELEVATION WEST OF A LINE FROM PAYSON TO WINDOW ROCK ...WITH
FREEZING TEMPS FRIDAY MORNING IN THIS AREA. UNSETTLED WEATHER WITH
SHOWERS ARE EXPECTED FRIDAY AS THE UPPER TROUGH LINGERS OVER THE FOUR
CORNERS. HIGH TEMPS BOTH DAYS WILL BE AROUND 20 DEGREES BELOW NORMAL
FOR EARLY OCTOBER.

SATURDAY THROUGH MONDAY...DRY NORTHWEST TO NORTHERLY FLOW ALOFT IS
EXPECTED FOR THE WEEKEND WITH FAIR WEATHER ACROSS THE AREA.

&&

.AVIATION...FOR THE 18Z PACKAGE...SHOWER AND THUNDERSTORM COVERAGE
WILL INCREASE THROUGH THE DAY AS A LOW PRESSURE SYSTEM MOVES ACROSS
ARIZONA. SOUTHERLY SURFACE WINDS OF 15-20 KT GUSTING 30-35 KT WILL
SPREAD ACROSS NORTHERN ARIZONA. STRONGER STORMS WILL PRODUCE MVFR TO
LOCAL IFR CONDITIONS...AND WILL ALSO BE CAPABLE OF WIND GUSTS IN
EXCESS OF 45 KT AND LARGE HAIL. SHOWER AND THUNDERSTORM COVERAGE
WILL DECREASE AFTER 06Z AS THE LOW HEADS EASTWARD. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC....................DB/DL
AVIATION..................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Oct 4, 4:55 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
455 AM MST TUE OCT 4 2011

AZZ004>018-037>040-050700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
455 AM MST TUE OCT 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING UPPER LEVEL DISTURBANCE WILL CROSS NORTHERN
ARIZONA. SOUTH TO SOUTHWEST SURFACE WIND GUSTS TO NEAR 40 MPH ARE
FORECAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...AND
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE FOR AREAS WEST OF A LINE
FROM PAGE TO PAYSON THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...MAINLY DRY WEATHER IS EXPECTED...ALONG WITH
SOUTHWEST WIND GUSTS TO NEAR 40 MPH DURING THE AFTERNOON. GUSTY
WINDS MAY PERSIST WEDNESDAY NIGHT IN THE DONEY PARK AND HOUSEROCK
VALLEY AREAS.

THURSDAY...A STRONG COLD FRONT WILL SWEEP ACROSS ARIZONA.
SOUTHWEST WIND GUSTS FROM 40 TO 50 MPH ARE EXPECTED WITH THE
FRONT. PRECIPITATION SHOULD START OVER THE KAIBAB PLATEAU EARLY
THURSDAY MORNING AND SPREAD SOUTHEASTWARD THROUGH THE DAY. SNOW
SHOWERS MAY DEVELOP OVER AREAS ABOVE 6500 FEET THURSDAY NIGHT.
FREEZING TEMPERATURES PROBABLE FOR MUCH OF THE HIGH COUNTRY FRIDAY
AND SATURDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

In the hours before

Local storm report, Oct 4, 9:28 AM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
928 AM MST TUE OCT 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      6 NNE GRAND CANYON VILL 36.13N 112.11W
09/11/2011                   COCONINO           AZ   PARK SERVICE

            FLASH FLOOD 6 FT DEEP FLOWED OUT OF PHANTOM CANYON INTO
            BRIGHT ANGEL CR. CREEK REARRANGED...BOULDERS
            MOVED...TREES PULLED OUT FROM PHANTOM CR DEPOSITED AT
            INTERSECTION WITH BRIGHT ANGEL CR. HIGHEST FLOOD SINCE
            1997.

&&

EVENT NUMBER FGZ1100267

DGV

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:31 PM MSTSpecial Weather StatementFGZ44 min
Oct 4, 4:49 PM MSTSpecial Weather StatementFGZ41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.